Why Do Some Seniors Bruise Easily?

By January 16, 2013Healthy Aging

Easy bruising is often a problem that occurs with age. Although most bruises are completely harmless and disappear without problem, seniors who bruise easily can often be experiencing an underlying and more serious problem.

 

Why do many seniors bruise so easily?

 

When small blood vessels (known as capillaries) are broken near the skin’s surface, a bruise forms. Bruises are most commonly seen on the skin surface of arms and legs. When bumps, blows or injuries are inflicted, capillaries break and a small amount of blood leaks out. This blood, or bruise, initially appears
as a dark/bright red, purple or blue/black mark on the skin surface. The body eventually re-absorbs the blood, making the bruise disappear.

In general, harder injuries cause larger bruises to appear. For those seniors who bruise easily, however, even minor bumps can result in a substantial bruise formation. In addition, women are generally more prone to bruising than men.

 

Factors that contribute to easy bruising are:

  • Aging capillaries: Over time, tissue that supports capillaries can weaken. As a result, capillary walls become more fragile and tend to rupture more often.
  • Thinning skin: As people age, skin becomes thinner and loses much of the protective layer that cushions blood vessels from injury. Additionally, over-exposure to the sun’s UV rays can accelerate the thinning process.
  • Medications: Many different medications can contribute to easy bruising. For example, blood thinners such as Coumadin or aspirin can lead to easy bruising. Medications that reduce the ability to form blood clots (such as Plavix) can contribute to developing bruises more easily. As a result of taking Plavix, blood from broken capillaries will leak longer, allowing enough blood to escape and form a bruise.
  • Topical and systemic steroids: Many seniors take a form of corticosteroids in order to treat conditions like allergies, asthma or eczema. These steroids can cause thinning of the skin, making it easier for seniors to bruise.
  • Dietary supplements: Certain dietary supplements can cause an increase in bruising due to their blood thinning effects. Examples of these supplements are fish oil and ginkgo billoba.

 

Seniors should not stop taking any medication due to an increase in bruising. It is always best to consultwith a doctor about concerns associated with bruising. In addition, it is vital seniors let their physicians know about the dietary supplements they are taking on a regular basis. This is especially true for seniors who are taking supplements while on blood thinning medications.

 

Easy bruising can sometimes indicate a serious underlying medical condition. Seniors should immediately consult their doctors if experiencing:

  • Large or painful bruises that seem to develop for unknown reasons
  • Abnormal bleeding from places such as from the nose, gums or intestinal tract
  • Easy bruising in addition to an illness, fever or confusion

Sharing is caring!

LivHOME

Author LivHOME

More posts by LivHOME

Leave a Reply